Alert archive / Colorado / High Wind Watches in 2018

High Wind Watch 1, NWS Denver/Boulder, CO

February 15, 201810 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Feb 15, 2018, 3:52 PM MST for 10 counties in Colorado. It took effect at Feb 17, 2018, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 15, 2018, 3:52 PM MST (22:52 UTC)
In effect from
Feb 17, 2018, 12:00 AM MST
Expired
Feb 16, 2018, 9:13 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
109 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS75 KBOU 152252
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
352 PM MST Thu Feb 15 2018

...Strong winds for the East Slopes of the Front Range Mountains
and Foothills Friday night through Sunday mid-morning...

.Two systems will bring strong winds Friday night and Saturday
night to the high country down into the foothills. There will be a
slight decrease in speeds Saturday during the day, but winds will
increase again, possibly stronger Saturday evening. 

COZ033>036-160700-
/O.NEW.KBOU.HW.A.0001.180217T0700Z-180218T1500Z/
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Cameron Pass, 
Laramie and Medicine Bow Mountains, Rabbit Ears Range, 
Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, 
Breckenridge, East Slopes Mosquito Range, 
East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks,
Kenosha Mountains, Mount Evans, Williams Fork Mountains, 
Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes,
Bailey, Central City, Evergreen, Georgetown, Idaho Springs, 
and Westcreek
352 PM MST Thu Feb 15 2018

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SUNDAY MORNING...

The National Weather Service in Denver has issued a High Wind
Watch, which is in effect from late Friday night through Sunday
morning. 

* TIMING...Midnight Friday night through mid-morning Sunday. 
  Winds will subside slightly between Saturday mid morning to 
  Saturday late afternoon before increasing again Saturday 
  evening. 

* WINDS...Westerly at 45 to 55 mph with gusts 65 to 85 mph
  possible.

* IMPACTS...Travel will be hazardous, especially for lightweight
  and high profile vehicles, over high mountain passes, Highway
  285 through Park County and over the Peak To Peak Highway due to
  crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 50 mph...or gusts of
75 mph or stronger may occur. Continue to monitor the latest 
forecasts.

&&

$$
2 follow-up statements
610 
WWUS75 KBOU 160939
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
239 AM MST Fri Feb 16 2018

...Strong winds for the East Slopes of the Front Range Mountains
and Foothills possible tonight through Sunday mid-morning...

.Two systems will bring strong winds tonight and Saturday night 
to the high country down into the foothills. There will be a 
slight decrease in speeds Saturday during the day, but winds will 
increase again, possibly stronger Saturday evening.

COZ033>036-162300-
/O.CON.KBOU.HW.A.0001.180217T0700Z-180218T1500Z/
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Cameron Pass, 
Laramie and Medicine Bow Mountains, Rabbit Ears Range, 
Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, 
Breckenridge, East Slopes Mosquito Range, 
East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks,
Kenosha Mountains, Mount Evans, Williams Fork Mountains, 
Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes,
Bailey, Central City, Evergreen, Georgetown, Idaho Springs, 
and Westcreek
239 AM MST Fri Feb 16 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...

* TIMING...Midnight tonight through mid-morning Sunday. Winds 
  will subside slightly between Saturday mid morning to Saturday 
  late afternoon before increasing again Saturday evening. 

* WINDS...Westerly at 45 to 55 mph with gusts 65 to 85 mph 
  possible. 

* IMPACTS...Travel will be hazardous, especially for lightweight 
  and high profile vehicles, over high mountain passes, Highway 
  285 through Park County and over the Peak To Peak Highway due 
  to crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 50 mph...or gusts of
75 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
024 
WWUS75 KBOU 161613
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
913 AM MST Fri Feb 16 2018

...Strong winds for the East Slopes of the Front Range Mountains
and Foothills tonight through Sunday mid-morning...

.Two systems will bring strong winds tonight and Saturday night
to the high country down into the foothills. There will be a
slight decrease in speeds Saturday during the day, but winds will
increase again Saturday evening.

COZ033>036-170100-
/O.UPG.KBOU.HW.A.0001.180217T0700Z-180218T1500Z/
/O.NEW.KBOU.HW.W.0002.180217T0700Z-180218T1500Z/
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Cameron Pass, 
Laramie and Medicine Bow Mountains, Rabbit Ears Range, 
Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, 
Breckenridge, East Slopes Mosquito Range, 
East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks,
Kenosha Mountains, Mount Evans, Williams Fork Mountains, 
Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes,
Bailey, Central City, Evergreen, Georgetown, Idaho Springs, 
and Westcreek
913 AM MST Fri Feb 16 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MST
SUNDAY...

The National Weather Service in Denver has issued a High Wind
Warning, which is in effect from midnight tonight to 8 AM MST
Sunday. The High Wind Watch is no longer in effect. 

* TIMING...Midnight tonight through mid-morning Sunday. Winds 
  will subside slightly between Saturday mid morning to Saturday 
  late afternoon before increasing again Saturday evening. 

* WINDS...Westerly at 45 to 55 mph sustained with gusts 70 to 85 
  mph.
 
* IMPACTS...Travel will be hazardous, especially for lightweight
  and high profile vehicles over high mountain passes, Highway 
  285 through Park County and over the Peak To Peak Highway due to
  crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 50 mph or gusts
of 75 mph or more can lead to property damage. Loose outdoor items
should be brought inside or secured properly. 

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Feb 15, 3:06 PM MST, 46 minutes earlier.

Area forecast discussion, Feb 15, 3:06 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
306 PM MST Thu Feb 15 2018

.SHORT TERM...(This evening through Friday)
Issued at 306 PM MST Thu Feb 15 2018

Snow is occurring over most of the mountains this afternoon,
although the heaviest convective band appeared to break down as it
moved into the I-70 corridor this afternoon. At the same time,
showers were rapidly developing across the plains as the airmass
sufficiently destabilized.

The convection on the plains should become more widespread as a
cold front pushes southward with shallow upslope flow developing
behind it. This environment is favorable for locally heavy
showers, so the ongoing idea of up to 3" of snow on the plains
mainly along and south of a Denver to Akron line appears to be a
good start. Will have to watch this closely through the course of
the evening however, as these convective situations can produce
heavier snow amounts in a short period of time. Temperatures
should drop rather quickly into the 20s behind the front, so we
may see some impact on roads toward mid evening.

In the mountains, the Winter Storm Warning continues through 6
PM. Moisture depth and instability decrease rather quickly after
that time, but still some potential for a couple hour extension
before more significant drying and stabilization come in.

Precipitation will be diminishing in most areas toward midnight
as the stronger QG descent moves across the forecast area,
although a few light showers could still linger over the higher
mountains and Palmer Divide. Skies will clear later in the night
through early Friday morning. Temperatures should hit the teens
with even a few single digits for lows on the plains, while single
digits and even a couple below zero readings expected in the high
country.

Dry conditions will prevail Friday, and mostly sunny skies should
allow temps to warm back into the 40s on the plains, with 20s and
30s mountains. Winds increase across the high country late in the
day but strongest winds hold off til Friday night.

.LONG TERM...(Friday night through Thursday)
Issued at 306 PM MST Thu Feb 15 2018

An upper trough will push over the state Friday night bringing
snow to the high mountains. Expect 1 to 5 inches, with highest
amounts north of Rabbit Ears Pass. This system will also be
increasing winds, especially over the mountains and high
foothills. Model cross sections show 50-70 kt winds moving into
the mountains, with a decrease in speed near 300 mb. This combined
with downward QG motion on the backside of the trough will force
the strong winds down the east slopes of the Front Range mountains
and foothills. Gust speeds may get as high as 65 to 85 mph in the
wind prone areas. Have increased wind gust speeds in the forecast
grids to show a greater chance for the higher speeds. At this
point, local Sangster wind models do not have enough pressure
gradients to push much out into the adjacent western urban
corridor area, but could still see gusty winds reaching into the
30 to 40 mph. These strong winds will moderate minimum
temperatures along the foothills and urban corridor, increased
readings in these areas for this reason.

On Saturday, an upper ridge will push overhead with drier
conditions and warmer air pushing in aloft. This will create more
stability while another wind max pushes into the mountains. Winds
look slightly stronger, especially going into the nighttime. Once
again, will be expecting wind gusts of 65 to 85 mph possible
Saturday night. Due to the possibility of winds over 75 mph Friday
night and Saturday night, will issue a High Wind Watch stretching
across these times. Winds will subside during the morning and
early afternoon hours during Saturday, but and will mention this
in the highlight.

Sunday will be another warm day, with readings in the 60s over the
plains in the upper 30s to mid 40s in the mountains. Clouds will
be increasing through the day as the next system from the Pacific
pushes in to the Upper Great Basin. Should start to see snow
pushing into the northern mountains by Sunday night and become
widespread. A northeast push of winds will enter over the
northeastern plains due to a surface low deepening over southern
Colorado. However the actual cold front isn't expected to push
into the plains until Monday morning to bring snow to the plains.

The upper trough will slowly transition over the state Monday with
drier air moving in for Tuesday, though temperatures will remain
cold due to a surface high pressure sliding down into the Great
Plains. Flow aloft will become southwesterly Wednesday and
Thursday to allow for drier and warmer conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 306 PM MST Thu Feb 15 2018

North/northeast winds are increasing and should see a further
increase 23Z-00Z frontal passage with gusts 25-30 knots. Look for
snow showers to develop and become more widespread with up to 2
inches of accumulation possible given the convective nature of
showers. Visibilities could also briefly dip to 1/2SM with the
heavier showers. Stratus deck with IFR/MVFR ceilings will also
develop 00Z-02Z, but should then erode later in the night as
winds turn back more southerly 06Z-12Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late Friday night through Sunday morning
for COZ033>036.

Winter Storm Warning until 6 PM MST this evening for COZ031-033-
034.

&&

SHORT TERM...Barjenbruch
LONG TERM...Kriederman
AVIATION...Barjenbruch
Hazardous weather outlook, Feb 15, 10:46 AM MST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1046 AM MST Thu Feb 15 2018

COZ030>051-161800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1046 AM MST Thu Feb 15 2018

...WINTER STORM WARNING NORTH CENTRAL MOUNTAINS OF COLORADO UNTIL
6 PM MST...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow will be heavy at times across the north central mountains of
Colorado through this afternoon, creating hazardous and slow
travel conditions. Visibilities will be significantly reduced at
times in heavy snow and blowing snow, with winds gusting to
around 40 mph above timberline. Snow will gradually decrease
across the high country this evening. Additional accumulations
this afternoon into early evening are expected to range between 2
and 6 inches.

Over the plains and foothills, scattered snow showers will
develop this afternoon and are expected to become more widespread
through this evening. A dusting to 3 inches of snow accumulation
can be expected, with the heavier accumulations favoring points
south of Denver including Douglas, Elbert, and northern Lincoln
counties. Persons traveling from Denver southward across the
Palmer Divide and eastward through Limon should be prepared to
encounter winter travel conditions this evening. Temperatures will
turn much colder behind a cold front that arrives this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds are expected in the mountains and foothills Friday
night then again Saturday evening and overnight. Wind gusts as
high as 65 to 85 mph will be possible in areas prone to high
winds, such as mountain tops and higher east slopes of the Front
Range mountains and foothills.

Besides a couple of inches of snow possible over the mountains
Friday, it will be dry and warm over the weekend. Another Pacific
storm system will likely bring accumulating snowfall and much
colder temperatures to the outlook area Monday and Tuesday. Snow
amounts remain uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of snow accumulation would be appreciated.

In the hours before

Local storm report, Feb 15, 2:21 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
221 PM MST THU FEB 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 SSE BRECKENRIDGE      39.47N 106.03W
02/15/2018  M3.5 INCH        SUMMIT             CO   TRAINED SPOTTER

&&

CL

Nearby

High Wind Watches in Colorado, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.